Pain Medication Articles

By dmadmaniac
WebMD Member Columns

I have a serious problem with pain medication. It all started out with chronic headaches. When I say chronic, I mean pretty much constant and daily. Sometimes they would get so severe that I could not function at work. All I could do was to get into a dark and cool room and lie there until the pain subsided enough for me to go again.

Sometimes these headaches would last through my sleep (when I finally fell asleep from exhaustion). This severe type pain would last for days at times. Other times it would be just a dull type of headache that was irritating and at night very light sensitive. I have had these headaches since I was a teen, now I am 33. The older I become, the worse the headaches.

I finally had many tests ran under a neurologist. These tests, which included an M.R.I, TWO CAT SCANS, and another that I would call sleep/wake brain activity and wave test. Everything came back negative (nothing abnormal). I have always had severe sinus allergy problems, and the doctor sent me to an ear, throat, sinus, and head specialist. (A very good doctor, in my opinion.)

I then had a shoulder injury (torn rotater cuff and torn tendon in right shoulder). This proved to be a nightmare of an injury. I had the surgery at the Hughston clinic in Cols, GA. During this time I was given large amounts of narcotic pain meds because my G.I. cannot tolerate much anti-inflammatory meds. The story of the shoulder surgery is very long and complicated, so I will skip the majority of this incident, but it is important in the problem I now have.

While I was out of work recovering from the ugly mess of a surgery on my shoulder (staff infection really can mess you up!), I went ahead with a sinus surgery to try to relieve the headaches. The odd thing was, while I was taking the pain meds (Lorcet 10/650 and Demorol), I never had a headache! I wanted to be rid of these headaches without meds though, so I was willing to go through with the very uncomfortable surgery that proved to be no good for the headaches or the allergies. It did help me to breathe through my nose better though.

After this I searched for a doctor who would work with me on the headache problem. The neurologist put me on Elaville, which only made me gain 20 pounds in two weeks, and made me absolutely crazy. I am one of those people who cannot gain weight no matter how much nor how often I eat.

So scratch one neurologist, as he wanted to keep on trying anti-depressants. I finally found an internal medicine doctor who seemed to be willing to work with me on my headaches. By this time I had seen many doctors and had been found to have anxiety disorder and therefore put on Xanax (1mg. 4 times daily).

This kind of nerve problem runs in the family on my mother?s side. In fact when I was born my mother was on Ellaville. (I can't remember how to spell anymore!) This helped a problem I didn?t have any idea what it was. I would wake some mornings (before the Xanax was prescribed) and be extremely shaky and lightheaded, but never went to a doctor for it.

Anyway, this internal medicine doctor prescribed Lorcett 10/650 for the headaches, and it worked just great for a while; then I had to increase the amount I was taking. He then, in addition to the Lorcett, prescribed Oxycontin.

I do need to mention that just before the increase in medication, my wife was killed in a car accident. This caused great depresion and far more frequent headaches. I was put on Prozac, which made me more suicidal and crazy than I had ever been before. So I stopped taking it suddenly, against the doctor?s advice, and it did cause some problems for about a week. Then I was somewhat better, considering the emotional state I was in at the time.

When I started the Oxycontin the headaches again became under control. It has been 2 years now since the death of my wife and 2 years since I started the Oxycontin. I hardly get any headaches anymore, but I have another problem now: I want to get off all the pain meds and see if the headaches will stay away, but I am physically and emotionally addicted to the medicine.

When I try to stop the meds, I get extremely sick --lots of diarrhea, weakness, dizziness, and no energy. I tried to stay off for a week, to see if the sickness would go away, and although I got somewhat better with the help of anti-diarrhea meds and Meclizine; my emotional state was so bad I could not take it anymore. I had severe depresion, extreme mood swings and just plain was mean! The physical problems were still there, though not as bad, mostly just the extreme fatigue. I now have had the doctor to switch the Oxycontin (20 mg.) to Mscontin (30 mg.). I do not like the new med, although I do still have the Lorcett.

What direction should I go to get off this roller coaster of addiction to these medications? I know this is a long story, but I really want off of this, bad. Any info on what I should try will be greatly appreciated.

At the time that I quit for the week, I did have headaches, but not the same ones as before. Although they were severe, they seemed to subside as I got further along in the week. I am tired of being on this stuff. It really has messed up my life to an extent that I feel that it is not worth continuing to take it anymore. Even with the headaches, I was much better off without the pain meds.

Although I do realize that I had to do something about the headaches, as they were getting to an intolerable state. There has to be a different way of dealing with them. Any help or advice would be appreciated. THANK YOU



 
 
 
 
 
 
By signing up, we will be sending you shortly an email offering you a free, no-obligation consultation.  Please let us know which of the topics below are important to you (you may check more than one).
 

View Larger Map
209 White Horse Pike Haddon Heights NJ 08035 USA
Dr. Stephen J. Markus Haddon Heights, NJ general, cosmetic, & restorative dentist. (856) 546-0665 care@cent4dent.com